Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 21, 2001, 1:02 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2001, 1:02 AM CDT (06:02 UTC)
- Expired
- Apr 21, 2001, 2:00 AM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 11:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 210602 SVRLSE IAC067-131-210700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 102 AM CDT SAT APR 21 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTH CENTRAL IOWA FLOYD COUNTY IN NORTH CENTRAL IOWA * UNTIL 200 AM CDT * AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MASON CITY TO DOUGHERTY. EAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR ST. ANSGAR AT 105 AM CDT... NEAR FLOYD AND CHARLES CITY AT 110 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:20 PM CDT, 9 hours 42 minutes earlier.
Area forecast discussion, Apr 20, 3:20 PM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT FRI APR 20 2001
...MAIN CONCERNS WILL BE POSSIBLE HEAVY RAIN ACROSS SOUTHERN COUNTIES
TONIGHT...TEMPERATURES AND PRECIPITATION CHANCES OTHER PERIODS...
LATEST SURFACE ANALYSIS HAD A WEAK LOW CENTER IN CENTRAL MINNESOTA
WITH A WARM FRONT SOUTHEAST INTO WISCONSIN. LOW CLOUDS ON VISIBLE
SATELLITE IMAGERY DEFINED THE WARM FRONT FAIRLY WELL. THE NEXT LOW
PRESSURE CENTER OF INTEREST WAS IN NORTHEAST COLORADO WITH A WARM
EXTENDING EAST ACROSS KANSAS INTO MISSOURI. A WEAK TROUGH WAS
SITTING ACROSS SOUTHEAST NEBRASKA THROUGH IOWA BETWEEN THE
SYSTEMS...IT WAS WELL DEFINED BY DIFFERENCES IN THE DEWPOINT
TEMPERATURE FIELD. PROFILER DATA INDICATES THE WINDS IN SOUTHERN
NEBRASKA AND NORTHERN MISSOURI WERE BECOMING MORE SOUTHERLY AND
INCREASING THIS AFTERNOON.
ETA/AVN SOLUTIONS HAVE COME INTO MUCH BETTER LINE THROUGH 30 HOURS...
WITH THE AVN COMING TO THE ETAS EARLIER SOLUTIONS. USING THE ETA...
MOISTURE TRANSPORT VECTORS AT 850 MB FORECASTS A LARGE CONVERGENCE
INTO CENTRAL IOWA BY 21/03Z JUST TO THE NORTH OF THE SURFACE
BOUNDARY. ETA FORECASTS THE WARM FRONT TO MOVE NORTH AND BECOME
COINCIDENT WITH THE CURRENT TROUGH IN CENTRAL IOWA. ISENTROPIC LIFT
AT 300 K SURFACE INCREASES ACROSS CENTRAL IOWA THIS EVENING...AND
SHIFTS NORTH AND EAST DURING THE NIGHT. ETA FORECASTS SURFACE BASED
CAPES IN THE 1000 TO 1500 J/KG RANGE THIS EVENING IN NORTHEAST IOWA.
PAST 30 HOURS...AVN KEEPS THE FRONTAL BOUNDARY FURTHER NORTH THAN
THE ETA AS THE FRONT PUSHES TO THE SOUTH. WESTERN WISCONSIN IS
SITTING IN THE WARM SECTOR SATURDAY...AND CAPE VALUES MOVE UP TO THE
1500 TO 2500 J/KG RANGE. EHI VALUES OF 2 TO 3 ARE POSSIBLE IN
EXTREME SOUTHWEST AND CENTRAL WISCONSIN BY 21/18Z. FRONT MOVES
SOUTHEAST DURING THE DAY...AND MAY PROVIDE ENOUGH FORCING TO GENERATE
THUNDERSTORMS. BELIEVE THE ETA HAS A BETTER HANDLE ON THE POSITION
SATURDAY EVENING INTO SUNDAY. ETA FORECASTS THE BOUNDARY TO BEGIN
MOVING NORTH SUNDAY AFTERNOON WITH VERY STRONG ISENTROPIC LIFT ACROSS
THE FORECAST AREA...INCREASING FROM SOUTH TO NORTH DURING THE DAY.
UPPER LEVEL JET INCREASES OVER SOUTHERN CANADA...AND MODERATE TO
STRONG UPPER LEVEL DIVERGENCE IS LOCATED OVER THE TRISTATE AREA.
THERE APPEARS TO BE AT LEAST A COUPLE OF GOOD PERIODS OF
PRECIPITATION IN THE NEAR FUTURE. FORCING TO THE NORTH OF THE
BOUNDARY TONIGHT WILL BRING THE POTENTIAL FOR SOME HEAVY RAINFALL
INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN WHERE THE INITIAL
PRECIPITATION WILL BE DEVELOPING. THE PRECIPITATION WILL PUSH NORTH
DURING THE NIGHT AND WILL MOVE THROUGH NORTHERN ZONES FAIRLY
QUICKLY. WILL ISSUE FLASH FLOOD WATCH TONIGHT FOR SOUTHERN ZONES.
THERE WILL BE A SLIGHT CHANCE OF SEVERE WEATHER TONIGHT...BUT NOT
ENOUGH TO WORD INTO THE ZONES. IF COLD FRONT PROVIDES ENOUGH FORCING
ON SATURDAY...A BETTER CHANCE OF SEVERE STORMS IN CENTRAL AND
FAR SOUTHWEST WISCONSIN ZONES. SATURDAY NIGHT AND EARLY SUNDAY
APPEAR QUITE. SUNDAY AFTERNOON INTO MONDAY APPEAR TO BE THE MORE
SIGNIFICANT RAIN EVENT OF THE WEEKEND. STRONG LIFTING OVER THE WARM
FRONT ALONG WITH UPPER LEVEL HELP COULD PRODUCE HEAVY RAIN OVER
MOST OF THE FORECAST AREA.
.LSE....FLASH FLOOD WATCH TONIGHT NE IA/SW WI...IAZ008>011-018-019-
029-030-WIZ054-055-061-
NELSONIn the hours before
Special weather statement, Apr 21, 12:25 AM CDT, 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-210900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CDT SAT APR 21 2001
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR THE FOLLOWING COUNTIES:
IN MINNESOTA
WABASHA...FILLMORE...MOWER...DODGE...WINONA...HOUSTON AND
OLMSTED
IN IOWA
CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
ALLAMAKEE AND MITCHELL
INCLUDING THE CITIES OF...WEST UNION...WAUKON...ROCHESTER...
PRESTON...OSAGE...NEW HAMPTON...MANTORVILLE...DODGE CENTER...
DECORAH...CRESCO...CHARLES CITY AND AUSTIN
AT 1225 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW
SCATTERED THUNDERSTORMS CONTINUING TO MOVE NORTHEAST AT 25 MPH
ACROSS THE WATCH AREA. CURRENTLY...THE PRIMARY SEVERE WEATHER THREAT
APPEARS TO BE LARGE HAIL AND DAMAGING WINDS.
PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.
BOYNENearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.